Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 130, NWS Albany, NY

July 15, 2007Berkshire County, Massachusetts

NWS Albany, NY issued this severe thunderstorm warning at Jul 15, 2007, 2:34 PM EDT for Berkshire County, Massachusetts. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2007, 2:34 PM EDT (18:34 UTC)
Expired
Jul 15, 2007, 3:15 PM EDT
In force
41 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Berkshire County, MA

The radar

The Albany radar (KENX), 74 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 12:40 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2007-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2007-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 1:45 PM EDT, 49 minutes earlier.

Area forecast discussion, Jul 15, 1:45 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
145 PM EDT SUN JUL 15 2007

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS EASTERN NEW YORK AND WESTERN NEW
ENGLAND TODAY.  SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR WITH
THE FRONT.  A FEW OF THE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS. A
WEAK RIDGE OF HIGH PRESSURE WILL BUILD IN FROM THE LOWER GREAT LAKES
REGION SUNDAY NIGHT.  THE HIGH WILL CREST OVER NEW YORK AND NEW
ENGLAND ON MONDAY WITH SEASONABLE TEMPERATURES AND DRY WEATHER.
ANOTHER DISTURBANCE WILL BRING SOME SCATTERED SHOWERS AND
THUNDERSTORMS TO THE REGION ON TUESDAY.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...

...SEVERE THUNDERSTORM WATCH 519 IN EFFECT UNTIL 800 PM...

THUNDERSTORMS HAVE BRIEFLY ERUPTED ALONG WHAT APPEARS TO BE LINES OF
CONVERGENCE...ONE RIGHT OVER THE CAPITAL DISTRICT...WITH A COUPLE
CELLS WE HAVE WARNED FOR. WE EVEN GOT VERIFICATION ON THAT. (PLEASE
REFER TO OUR LOCAL STORM REPORT (LSR) FOR ALL DETAILS.

ANOTHER LINE...ALBEIT WEAKER LIES TO OUR WEST...WITH THE REAL COLD
FRONT.

SPC HAS PLACED OUR ENTIRE AREA INTO A WATCH BOX. WHILE LAPSE RATES
ARE NOT THAT IMPRESSIVE...SBCAPES OF 1500-2000 J/KG COMBINED WITH
PRETTY HEFT UNIDIRECTIONAL SHEAR...HAVE RESULTED IN SKINNY BUT
POTENT UPDRAFTS. WE HAVE EVEN NOTED SOME BROAD ROTATION WITH THESE
CELLS.

THE WATCH IS GOOD THROUGH 8PM...WHEN WE EXPECT THE COLD FRONT TO
FINALLY PRETTY MUCH CLEAR OUR REGION. THE POTENTIAL IS THERE FOR ANY
THUNDERSTORM TO PRODUCE DESTRUCTIVE WIND GUSTS TO 60 MPH AND PENNY
SIZE HAIL AS WELL AS FREQUENT CLOUD TO GROUND LIGHTNING.

THINGS SHOULD QUIET DOWN TONIGHT AS DRIER AIR MOVES IN.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH MONDAY NIGHT/...
MONDAY LOOKS LIKE ANOTHER WINNER WITH HIGH PRESSURE SETTLING OVER
UPSTATE NY AND NEW ENGLAND.  850 MB TEMPS OF 12-14C WITH FULL
SUNSHINE SHOULD YIELD HIGHS IN THE U70S TO L80S IN THE VALLEYS AND
U60S TO MID 70S IN THE HILLS AND MTNS.  HUMIDITY LEVELS WILL
CONTINUE TO BE QUITE COMFORTABLE.  AN ISOLATED INSTABILITY SHOWER
MAY POP OVER THE SRN DACKS LATE IN THE DAY.  WE PLACED A SLIGHT
CHANCE VALUE THERE.

MONDAY NIGHT...A SERIOUS DETERMINISTIC MODEL DIVERGENCE OCCURRED
BETWEEN THE NAM AND THE GFS/CAN GGEM/UKMET IN THIS PERIOD.  THE NAM
BRINGS A WAVE FROM SW TO NE ACROSS W-CNTRL 03Z-09Z WITH A SHARPER
H500 TROUGH.  THE GFS/UKMET/CAN GGEM ARE FLATTER WITH THE WEAK SFC
HIGH HANGING ON.  THE POTENT SHORT WAVE REMAINS UPSTREAM OVER CNTRL
GREAT LAKES REGION.  WE DISCARDED THE 00Z WRF SOLUTION /SO DID HPC/
BASED ON THE POOR TIMING AND THE PLETHORA OF QPF IT WAS DUMPING.  WE
PLACED SOME SLIGHT CHANCE VALUES FOR SHRAS/TSRAS IN FROM WEST TO
EAST OVER THE FCST AREA DUE TO WEAK WARM AIR ADVECTION WITH A WARM
FRONT TRYING TO NUDGE IN FROM THE SOUTH.

TUESDAY...A SHORT WAVE AND ITS ASSOCIATED SFC REFLECTION MOVE NEAR
THE NY/PA BORDER PRODUCING SOME SHRAS/TSRAS. THE WAVE MOVES ALONG
THE OLD FRONTAL BOUNDARY THAT PASSES THROUGH THE REGION THIS
AFTERNOON.  THE BAROCLINIC ZONE IS FAIRLY NOTABLE.  THE SRN HLF OF
THE FCST AREA MAY GET INTO THE RIGHT REAR QUADRANT OF AN H300 JET
STREAK HELPING ENHANCE THE LIFT.  WE WENT WITH FAIRLY HIGH CHANCE
VALUES FROM THE CAPITAL REGION/MOHAWK VALLEY SOUTHWARD ON TUE.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
A STATIONARY FRONT REMAINS DRAPED ALONG/NEAR THE MASON DIXON LINE
WITH WEAK DISTURBANCES MOVING ALONG IT TUESDAY NIGHT INTO WED.  THIS
WILL KEEP A THREAT OF SHOWERS IN TUE NIGHT INTO WED
NIGHT...ESPECIALLY FOR THE SRN HLF OF THE FCST AREA.  HIGH PRESSURE
BUILDS SOUTH/SOUTHEAST FROM QUEBEC FOR THU.  ANOTHER FRONT IN THE NW
FLOW ALOFT DROPS SOUTHEAST OF HUDSON BAY WITH A SLIGHT CHANCE OF
SHOWERS FOR FRI.  A COOL AND DRY AIR MASS BUILDS SE FROM THE UPPER
GREAT LAKES REGION FOR SAT.

&&

.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
ALREADY HAD THUNDER AT KALB. ADDITIONAL SCATTERED THUNDERSTORMS
MIGHT IMPACT ALL TERMINALS LATER THIS AFTERNOON...AND THERE IS A
REMOTE CHANCE ANY OF THEM COULD BE SEVERE ALONG WITH FREQUENT
LIGHTNING AND BLINDING RAINFALL. MIGHT EVEN DEAL WITH THE LINE AS
THE THE COLD FRONT SLICES THROUGH LATER THIS AFTERNOON.

FOR TONIGHT...LOOK FOR A CLEAR TO PARTLY SKY. TEMPS WILL DROP BACK
INTO THE 50S. THE CROSSOVER TEMP AT KGFL LOOKS TO BE IN THE LOWER
50S...AND WE ARE FORECASTING TEMPS AROUND 50. WITH THE WIND
DIMINISHING...WE DO EXPECT IFR FOG THERE AFTER 08Z BUT LITTLE OR NOT
FOG AT OTHER TERMINALS.

MON...VFR...NO SIGNIFICANT WEATHER.
TUE...VFR-MVFR WITH A CHANCE OF CONVECTION.
WED AND THU...VFR...CHC OF SHOWERS.

&&

.HYDROLOGY...
PRECIPITABLE WATER VALUES ARE EXPECTED TO INCREASE TO
1.25 TO 1.50 INCHES...ESPECIALLY SOUTH OF THE CAPITAL REGION...AHEAD
OF A COLD FRONT AS IT MOVES SOUTHEAST ACROSS THE AREA. K-INDEX
VALUES SHOULD REMAIN BELOW 35...AN INDICATOR FOR VERY HEAVY
DOWNPOURS. BASIN AVERAGE RAINFALL OF UP TO A QUARTER OF AN INCH ARE
EXPECTED. NO HYDROLOGICAL PROBLEMS ARE NOT ANTICIPATED.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH 519 FOR ALL EVERY COUNTY IN OUR WARNING
AREA UNTIL 8PM SUNDAY.

&&

NEAR TERM...HWJIV
AVIATION...HWJIV
Hazardous weather outlook, Jul 15, 12:52 PM EDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1252 PM EDT SUN JUL 15 2007

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-161700-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1252 PM EDT SUN JUL 15 2007

...SEVERE THUNDERSTORM WATCH 519 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 SEVERE THUNDERSTORM WATCH. THUNDERSTORMS MIGHT CONTAIN WIND GUSTS
TO 60 MPH PENNY SIZE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS REQUESTED FOR THE FOLLOWING COUNTIES.

IN THE STATE OF NEW YORK...

HERKIMER...HAMILTON...FULTON...WARREN...MONTGOMERY...SCHOHARIE...GREENE...ULSTER...
SARATOGA...ALBANY...SCHENECTADY...RENSSELAER...WASHINGTON...COLUMBIA
AND DUTCHESS COUNTIES.

IN THE STATE OF VERMONT...

WINDHAM AND BENNINGTON COUNTIES.

IN THE STATE OF MASSACHUSETTS...

BERKSHIRE COUNTY.

IN THE STATE OF CONNECTICUT...

LITCHFIELD

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 15, 1:12 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
112 PM EDT SUN JUL 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND DMG     BRUNSWICK CENTER        42.76N 73.62W
07/15/2007                   RENSSELAER         NY   FIRE DEPT/RESCUE

            TREE AND WIRE DOWN.

1250 PM     TSTM WND DMG     EAGLE MILLS             42.73N 73.60W
07/15/2007                   RENSSELAER         NY   FIRE DEPT/RESCUE

            TREE AND WIRE DOWN.

&&

FRUGIS
Local storm report, Jul 15, 1:30 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
130 PM EDT SUN JUL 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     TSTM WND DMG     SHAFTSBURY              43.00N 73.19W
07/15/2007                   BENNINGTON         VT   LAW ENFORCEMENT

            WIRES DOWN.

&&

FRUGIS
Special weather statement, Jul 15, 1:33 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
133 PM EDT SUN JUL 15 2007

VTZ013-151800-
BENNINGTON VT-
133 PM EDT SUN JUL 15 2007

...A STRONG THUNDERSTORM IN BENNINGTON COUNTY...

AT 131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED 27 MILES EAST OF
ARLINGTON...OR ABOUT OVER TOWNSHEND...AND MOVING EAST AT 30 MPH.

THIS IS A DANGEROUS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

BGM
Special weather statement, Jul 15, 1:51 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
151 PM EDT SUN JUL 15 2007

NYZ052>054-059>061-151815-
EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-EASTERN GREENE NY-
WESTERN RENSSELAER NY-EASTERN RENSSELAER NY-EASTERN ALBANY NY-
151 PM EDT SUN JUL 15 2007

...A STRONG THUNDERSTORM IN ALBANY...COLUMBIA...GREENE AND RENSSELAER
COUNTIES...

AT 149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR NEW
BALTIMORE...OR ABOUT 10 MILES WEST OF NASSAU...AND MOVING EAST AT 30
MPH.

THE THUNDERSTORM WILL BE NEAR...
VALATIE BY 200 PM
8 MILES SOUTH OF EAST GREENBUSH BY 205 PM
NASSAU BY 210 PM
6 MILES SOUTHWEST OF STEPHENTOWN...8 MILES SOUTH OF AVERILL PARK AND
8 MILES WEST OF NEW LEBANON BY 215 PM

BGM
Special weather statement, Jul 15, 2:12 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
212 PM EDT SUN JUL 15 2007

MAZ025-NYZ060-061-064-151915-
EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-EASTERN ULSTER NY-
SOUTHERN BERKSHIRE MA-
212 PM EDT SUN JUL 15 2007

...A STRONG THUNDERSTORM IN COLUMBIA AND ULSTER COUNTIES...HEADED
FOR BERKSHIRE COUNTY...

AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING.  THIS STORM WAS LOCATED NEAR
SAUGERTIES...OR ABOUT OVER SAUGERTIES...AND MOVING NORTHEAST AT 30
MPH.

THE THUNDERSTORM WILL BE NEAR...
CLERMONT BY 220 PM EDT
LIVINGSTON BY 230 PM EDT
6 MILES SOUTHEAST OF CLAVERACK BY 240 PM EDT
COPAKE AND 6 MILES SOUTHEAST OF PHILMONT BY 250 PM EDT
HOUSATONIC AND GREAT BARRINGTON BY 310 PM EDT

NAS
Local storm report, Jul 15, 2:34 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
234 PM EDT SUN JUL 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     TSTM WND DMG     TIVOLI                  42.06N 73.91W
07/15/2007                   DUTCHESS           NY   TRAINED SPOTTER

            TREES AND WIRES DOWN.

&&

FRUGIS

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 12:22 PM EDTSevere Thunderstorm WarningALYRensselaer, Washington38 min
Jul 15, 2:41 PM EDTSevere Thunderstorm WarningALYColumbia34 min
Jul 15, 12:45 PM EDTSevere Thunderstorm WarningALYBennington60 min
Jul 15, 3:15 PM EDTSevere Thunderstorm WarningALYBerkshire30 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.